Alert archive / West Virginia / Wind Chill Advisories in 2021

Wind Chill Advisory 1, NWS Pittsburgh, PA

January 28, 2021Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind chill advisory at Jan 28, 2021, 5:23 PM EST for Tucker County, West Virginia. It took effect at Jan 28, 2021, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2021, 5:23 PM EST (22:23 UTC)
In effect from
Jan 28, 2021, 7:00 PM EST
Expired
Jan 29, 2021, 10:00 AM EST
In force
15 hr
Issued by
NWS Pittsburgh, PA

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS41 KPBZ 282223
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
523 PM EST Thu Jan 28 2021

WVZ514-290630-
/O.NEW.KPBZ.WC.Y.0001.210129T0000Z-210129T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
523 PM EST Thu Jan 28 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Eastern Tucker County.

* WHEN...Until 10 AM EST Friday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
717 
WWUS41 KPBZ 290544
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
1244 AM EST Fri Jan 29 2021

WVZ514-291500-
/O.CON.KPBZ.WC.Y.0001.000000T0000Z-210129T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
1244 AM EST Fri Jan 29 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills are expected. Wind chills will be as
  low as 15 below zero.

* WHERE...Eastern Tucker County.

* WHEN...Until 10 AM EST Friday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$

SHALLENBERGER
191 
WWUS41 KPBZ 291451
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
951 AM EST Fri Jan 29 2021

WVZ514-291600-
/O.EXP.KPBZ.WC.Y.0001.000000T0000Z-210129T1500Z/
Eastern Tucker-
Including the cities of Davis, Thomas, and Canaan Valley
951 AM EST Fri Jan 29 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

The Wind Chill Advisory will be allowed to expire at 10 AM this
morning. Temperatures will warm gradually through the day.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind chill advisory went out at Jan 28, 12:09 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Jan 28, 12:09 PM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1209 PM EST Thu Jan 28 2021

.SYNOPSIS...
Lake-enhanced snow showers are possible through Friday mainly north
of I 80 and in the ridges with cold overnight temperature. A low
pressure system may bring widespread snow and mixed precipitation
late this weekend into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Snow showers evident on radar are resultant of a shortwave
temperature trough working with moisture flux lent from the Great
Lakes in nnwly flow in the low levels, temperature at 850 is at least
-16C, so lake enhancement is thus satisfied. Shear parallel
 orientation of snow showers will allow for accumulation where bands
 have set up for a couple of hours but overall moisture paucity
 farther south of the lakes will limit that to a couple tenths south
 of I80, and near 2 inches northward and in the ridges.

Gusty wind is also expected tonight and Friday. With coincident
strong cold advection, wind chills will dip into the single digits
across much of the area Friday morning, and higher elevations
will approach wind chill advisory criteria (-10F).

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
Brief ridging will ensure dry weather Friday night and Saturday in
advance of the next system. Temperatures will remain several degrees
below average for the first half of the weekend.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A low pressure system undergoing cyclogenesis will propagate through
the Midwest, then the Ohio Valley late this weekend and early next
week. It appears several strong ascent mechanisms will be in play,
including jet support and frontogenesis, with ample moisture. Early
indications support a few inches of precipitation that begins
initially as snow, heavy at times, followed by warm frontal passage
which will bring a transition to freezing rain, then rain, followed
by a change back to snow. This will be a long duration event, and there
still remain many questions regarding precipitation type, timing, and
accumulation.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Cold nw flow wl cont to fuel MVFR stratocu and -shsn into Friday.
Shallow mixing wl also maintain gust potential to arnd 20 kts.

.Outlook...
Restrictions are likely again Sun with crossing low pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jan 28, 11:46 AM EST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1146 AM EST Thu Jan 28 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-291700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1146 AM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A winter storm is likely to move through the area later in the
weekend through early next week with mixed precipitation, followed
by rounds of lake enhanced showers. This event will likely need
headlines in the coming days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Wind Chill Advisories in West Virginia, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.